Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2005, 8:28 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 8:28 PM CDT (01:28 UTC)
- Expired
- May 5, 2005, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Culberson County, TX, Jeff Davis County, TX
The radar
The El Paso radar (KEPZ), 219 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2625 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060129 SVRMAF TXC109-243-060215- /O.NEW.KMAF.SV.W.0033.050506T0128Z-050506T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 828 PM CDT THU MAY 5 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS WESTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS * UNTIL 915 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAN HORN...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... VAN HORN... PLATEAU IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3115 10488 3065 10489 3057 10453 3110 10421 $$
1 follow-up statement
000 WWUS54 KMAF 060200 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 858 PM CDT THU MAY 5 2005 TXC109-243-060215- /O.CON.KMAF.SV.W.0033.000000T0000Z-050506T0215Z/ CULBERSON-JEFF DAVIS- 858 PM CDT THU MAY 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR WESTERN JEFF DAVIS AND SOUTHWESTERN CULBERSON COUNTIES... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED IN OPEN COUNTRY 5 MILES SOUTHEAST OF VAN HORN. A SECOND SEVERE THUNDERSTORM WAS 5 MILES WEST OF LOBO. THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE...LOBO... ADJACENT HIGHWAY 90 IN SOUTHWESTERN CULBERSON AND WESTERN JEFF DAVIS COUNTIES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3115 10488 3065 10489 3057 10453 3110 10421 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 5, 2:45 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT THU MAY 5 2005 .SHORT TERM... MOIST LOW LEVEL FLOW CONTINUES ACROSS THE REGION THIS AFTERNOON AS A SHORTWAVE TROUGH NOW APPROACHING THE SOUTHERN CALIFORNIAN COAST TRANSLATES EAST. SKIES ARE CLEARING NICELY ACROSS MUCH OF THE CWFA...WITH LOW CLOUDS HANGING TOUGH ACROSS THE WESTERN EDWARDS PLATEAU. BEGINNING TO SEE SOME CUMULI DEVELOPMENT OVER THE HIGHER TERRAIN OF THE DAVIS AND SACRAMENTOS...AND CONVECTIVE DEVELOPMENT IS EXPECTED TO PERSIST OVER THESE AREAS THROUGH THE AFTERNOON HOURS. MUCH LIKE YESTERDAY AFTERNOON...ISOLD TSRA IS EXPECTED TO DEVELOP OVER THESE REGIONS AND TRANSLATE EAST BEFORE DYING OFF EARLY THIS EVENING. AFTER MIDNIGHT...A MINOR SHORTWAVE TROUGH PASSING OVER THE CENTRAL ROCKIES MAY PROVIDE ENOUGH LIFT FOR TSRA/SHRA DEVELOPMENT OVER EASTERN NEW MEXICO...AND SOME OF THIS ACTIVITY MAY DEVELOP SOUTH AND ACROSS OUR NORTHWESTERN ZONES. LOW STRATUS AND FOG IS EXPECTED TO REDEVELOP OVER EASTERN ZONES AS WELL LATE TONIGHT...BUT NOT AS SUBSTANTIAL AS HAS BEEN THE CASE THE PREVIOUS TWO DAYS. LOW TEMPERATURES TONIGHT WILL BE MODULATED BY THE PERSISTENCE OF LOW LEVEL MOISTURE...STRATUS REDEVELOPMENT...AND MIXING AS PBL WINDS WILL BE UP A BIT OVERNIGHT. SAW LITTLE IN THE WAY OF SIGINFICANT DIFFERENCES ACROSS THE SHORT RANGE MODELS THIS MORNING...CONSEQUENTLY THE FORECAST DATABASE REPRESENTS A MIX OF THE PREVIOUS FORECAST AND A CONSENSUS OF THESE MODELS BLENDED WITH NUMERICAL GUIDANCE. .LONG TERM... ATTENTION IN THE LONG TERM CONTINUES TO FOCUS ON THE POTENTIAL FOR THUNDERSTORMS AND THE ASSOCIATED THREAT OF ISOLATED SEVERE WEATHER...PARTICULARLY THROUGH DAY 3. THIS AS A SLOSHING DRYLINE SCENARIO BECOMES ESTABLISHED AND THE SYNOPTIC PATTERN SHIFTS TOWARD TROUGHING IN THE WEST WITH SOUTHWESTERLY MID/UPPER FLOW OVER THE SOUTHERN ROCKIES/PLAINS. BY 12Z FRIDAY MODIFIED GULF MOISTURE WILL BE BACKED AGAINST THE MOUNTAINS AND A CLOSED MID/UPPER LOW WILL BE ESTABLISHED OVER THE GREAT BASIN. MODELS INDICATE WEAK MORNING CONVECTION IN PROXIMITY TO THE NORTHWESTERN ZONES. THIS AS A MINOR RIPPLE PROPAGATES THROUGH THE SOUTHWESTERLY FLOW AND PROVIDES WEAK LIFT ATOP MODEST LOW LEVEL MOISTURE. MORNING LOW CLOUDS SHOULD ERODE AND INSOLATION/MIXING WILL AID IN SHARPENING A DRYLINE OVER THE CENTRAL FA BY LATE AFTERNOON. CONVECTIVE PARAMETERS ARE NOT TRIGGERED IN MODEL SOLUTIONS ATTM... BUT SUFFICIENT EVIDENCE OF INITIATION EXISTS TO MAINTAIN SLIGHT CHANCE GRIDDED POPS. MESOSCALE MODELS DEPICT A WELL DEFINED RH MAXIMA ALONG THE DRYLINE BY LATE AFTERNOON...HINTING AT SHALLOW CONVECTIVE PROCESSES. FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY AND VERTICAL SHEAR SUFFICIENT FOR HIGH BASED AND MARGINALLY ORGANIZED STORMS. THUS A LOW/CONDITIONAL PROBABILITY OF SEVERE EXISTS...MAINLY OVER THE TRANS PECOS AND WESTERN BASIN. THE DRYLINE IS PROGGED TO MIX FURTHER EAST ON SATURDAY AS THE FIRST IN A SERIES OF SHORTWAVE TROUGHS EJECTS NORTHEAST INTO THE PLAINS. DRYLINE WILL LIKELY PROPAGATE INTO THE EASTERN BASIN/LOWER TRANS PECOS BEFORE ISOLATED STORMS INITIATE. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR NORTHEAST OF THE FA OVER THE SOUTHERN PLAINS... BUT INCREASING MID LEVEL WINDS AND MODERATE INSTABILITY WILL AGAIN BE SUFFICIENT FOR A CONDITIONAL SEVERE THREAT. CONFIDENCE FOR CONVECTIVE DEVELOPMENT INCREASES SATURDAY EVENING AS AN 80KT UPPER JET IS PROGGED TO PROPAGATE THROUGH THE BASE OF THE TROUGH AND NOSE ACROSS THE BIG BEND. PRESSURE FALLS ASSOCIATED WITH FAVORABLE JET DYNAMICS WILL AID CONVECTIVE DEVELOPMENT ALONG THE RETREATING DRYLINE OVER THE EASTERN FA. INSTABILITY/SHEAR APPEARS SUFFICIENT FOR SEVERE OVERNIGHT WITH ELEVATED PARCEL LI/S AROUND -7 C AND 30 TO 40 KNOTS OF DEEP LAYER SHEAR. WILL CONTINUE TO HIGHLIGHT THE SEVERE STORM POTENTIAL IN TEXT/GRAPHICAL HAZARD PRODUCTS. THE TROUGH AXIS WILL TRANSIT THE FA SUNDAY AND AT LEAST A LOW PROBABILITY OF STORMS WILL PERSIST OVER THE NORTHEAST IN PROXIMITY TO THE DRYLINE AND CYCLONICALLY CURVED FLOW. IT APPEARS THAT LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT OF THE PLAINS BY A WEAK FRONTAL BOUNDARY PROGGED TO SINK SOUTH IN PROXIMITY TO THE NORTHERN ZONES IN THE WAKE OF THE PASSING TROUGH MONDAY. RETURN FLOW WILL RESULT IN MOIST ADVECTION LATE MONDAY/TUESDAY BEFORE THE NEXT TROUGH BECOMES ESTABLISHED OVER THE WEST. THEREFORE LOW ORDER POPS WILL BE CARRIED THROUGH MUCH OF THE PERIOD AS A DRYLINE PERSISTS BENEATH SOUTHWESTERLY MID/UPPER LEVEL FLOW. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 81 60 82 / 10 20 20 20 CARLSBAD NM 57 87 57 86 / 20 10 20 0 DRYDEN TX 59 85 66 86 / 20 20 10 20 FORT STOCKTON TX 58 87 60 88 / 20 20 20 10 GUADALUPE PASS TX 59 81 56 81 / 10 0 10 0 HOBBS NM 57 85 57 85 / 20 10 20 0 MARFA TX 54 82 50 82 / 20 10 10 10 MIDLAND INTL AIRPORT TX 57 82 61 83 / 10 20 20 20 ODESSA TX 58 84 61 84 / 10 20 20 10 WINK TX 58 89 61 91 / 10 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/10
Hazardous weather outlook, May 5, 2:55 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT THU MAY 5 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061903- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 255 PM CDT THU MAY 5 2005 (155 PM MDT THU MAY 5 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING OVER THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WHILE NOT FORECAST TO BECOME SEVERE...HAIL TO A HALF INCH IN DIAMETER...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EACH DAY THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER A FEW SEVERE STORMS WILL BE POSSIBLE. AT THIS TIME INDICATIONS SUGGEST THAT FRIDAY AFTERNOON AND EVENING...AND AGAIN LATE SATURDAY...MAY PRESENT THE BEST POTENTIAL THIS WEEK FOR SEVERE WEATHER. SPOTTER GROUPS AND EMERGENCY MANAGERS...ESPECIALLY THOSE OVER THE EASTERN HALF OF THE OUTLOOK AREA...SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND PREPARE FOR POSSIBLE THUNDERSTORM RELATED HAZARDS...POSSIBLY AS EARLY AS LATE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 5, 8:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 808 PM CDT THU MAY 5 2005 TXZ057-080-060145- MARFA PLATEAU TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX- 808 PM CDT THU MAY 5 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON AND FAR WEST JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF VAN HORN AT 807 PM CDT...MOVING EAST AT 15 MPH. PEOPLE IN SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF DAVIS COUNTIES...INCLUDING THE CITY OF VAN HORN AND INTERSTATE 10 NEAR VAN HORN AND HIGHWAY 90 SOUTH OF VAN HORN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.